Adverse reaction

I saw the Canadian Adverse Drug Reaction Monitoring Program (CADRMP) Adverse Reaction Database, and decided to go and take a look. It is supposed to be a compilation of reports about adverse reactions to various drugs and food products, and so can be a useful tool in assessing drug and food safety.

The main page has a link near the bottom to some documentation (mainly they want to make sure people had a chance to read that the information is from reports, and so they’re not legally responsible if anyone stakes their lives on it, and all the rest of the disclaimers. But also some general explanations about the database and usage). Once you open it, the bottom of that page gives the option to either search online, or download the thing.

I decided to run a search, and got to a search screen with a myriad of fields. I decided to search by name, and discovered that you can’t search by names, just browse by them. There’s a link, which opens an index page of the first letter of the name. Clicking on a letter opens an index page of drugs/ingredients starting in that letter.

So I picked Insulin 30/70, to see what adverse reactions were reported as associated with it. There was just one report, with the outcome listed as unknown, and the involvement of this Insulin in the incident as suspected.

So I clicked on the link to open the full report. The amount taken was listed as 3000 IU of insulin. For reference, a diabetic person injecting insulin would use total daily amounts in the ranges 30-80 IU. We’re talking something like taking a two month’s amount in one sitting. No wonder there were some, er, adverse effects.

Later in the report they list the exact adverse effects suspected caused by the usage. In this case those were hypokalaemia (low level of potassium in the blood. Not sure how that got there), hypoglaecemia (low blood sugar levels. I’d have been shocked if it wasn’t there after injecting so much insulin), and… the best adverse effect of them all… suicide attempt.

Now the thing is, there is no way whatsoever to get so much insulin into you accidentally. The largest vials and cartridges on insulin sold for diabetics do not contain these amounts. So the suicide attempt must have been the reason, not the effect. So yes, it’s pretty adverse, but I hardly think someone trying to kill themselves should have the suicide attempt listed as a result of the drug used…

The report was made by a pharmacist in a regional centre. Which I don’t quite get, because that would mean the guy bought his insulin, and then went straight ahead to inject everything there and then near the pharmacy. Makes no sense. Then again, suicide attempts rarely do.

And one note to Health Canada: Make all the site pages pass info in the URI instead of in cookies, so it would be possible to link to inside pages, please.

Leave a Reply

You must be logged in to post a comment.